Montana, 2005Lightning Strike in Montana, June 17, 2005
June 17, 2005 · NWS GGW · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 2:45 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 2:45 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
345 AM MDT FRI JUN 17 2005
.SHORT TERM...FOR NORTHEAST MONTANA TODAY THRU SUNDAY...
SEVERE MCS MOVING NE ACROSS EASTERN HALF OF CWA EARLY THIS
MORNING...WITH ANY VERIFICATION HARD TO COME BY AT THIS HOUR. WILL
HAVE A VERY HIGH POP IN OUR EAST UNTIL 15Z.
THE AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE TODAY UNDER
INCREASINGLY STRONG SE LOW LEVEL FLOW ASSOCIATED WITH INTENSIFYING
SURFACE LOW OVER MONTANA. MODELS SHOW STRONG LOW LEVEL WARM
ADVECTION AHEAD OF DEVELOPING SURFACE LOW. THICKNESSES REACH 580 DM
AND 850 MB TEMPS TO NEARLY 30C IN OUR EXTREME SOUTH. THIS SPELLS HOT
WEATHER AND DESTABILIZES THE AIRMASS EVEN MORE. WILL LEAN CLOSER TO
ETA FOR HIGHS TODAY...IN 90S IN ALL EXCEPT OUR NORTHERN BORDER
ZONES. AN ASSOCIATED STRONG COLD FRONT WILL MOVE THROUGH CWA TONIGHT.
SATELLITE PICTURES SHOW CONTINUED LOTS OF MOISTURE ASSOCIATED WITH
STATIONARY UPPER LOW OFF OREGON COAST HEADING OUR WAY IN STRONG SW
FLOW. PER SPC SWODY1 SEVERE WEATHER LOOKS HIGHLY LIKELY TONIGHT.
WITH THE STRONG SURFACE SYSTEM...MODELS SHOW A VERY DEEPLY MIXED
AIRMASS TO NEARLY 600 MB AND UP TO 50 KT 0-6KM WIND SHEAR...STRONG
VERTICAL VELOCITIES TO 15 MICROBARS/SEC. WHILE DRIER AIR IS ABSORBED
FROM SW STATES INTO TONIGHT SYSTEM...WHERE MONSOONAL MOISTURE NOT
YET IN PLACE THIS EARLY IN SEASON...IT WILL TEND TO ONLY LIMIT A
LITTLE EXTENT OF STORMS.
SW FLOW ALOFT CONTINUES BEHIND THE COLD FRONT FOR SATURDAY AND
SUNDAY...BUT DRIER...COOLER AND MORE STABLE AIRMASS OVER THE
AREA...SO WILL LIMIT POPS AND DECREASE CLOUDINESS. SIMONSEN
.LONG TERM...SUNDAY NIGHT THRU THURSDAY...
SOUTHERN PLAINS UPPER RIDGE EXPECTED TO BUILD NORTHWESTWARD EARLY
NEXT WEEK AND EXTEND ACROSS EASTERN MONTANA. THIS SHOULD HELP SHUNT
THE SOUTHWEST FLOW ALOFT FROM THE WEST COAST LOW FARTHER WEST AND
DECREASE THE AMOUNT OF CONVECTION. THIS WILL BE SHORT LIVED HOWEVER
AS THAT RIDGE AXIS SWINGS EAST OF THE AREA RATHER QUICKLY ALLOWING A
BETTER CHANCE FOR CONVECTION TO RETURN WEDNESDAY AND THURSDAY. COLD
FRONT EXPECTED TO COME THRU WEDNESDAY NIGHT OR EARLY THURSDAY WHICH
WILL COOL THINGS OFF A BIT...AS TEMPERATURES EARLY TO MID NEXT WEEK
WILL BE ON THE WARM SIDE WITH READINGS IN THE 80S. END OF NEXT WEEK
GETS A LITTLE MURKY AS SOME DIFFERENCES IN THE MODELS AS TO WHAT THE
WEST COAST LOW DOES.
&&
AVIATION...
VFR THRU MID AFTERNOON...THEN SCATTERED MFVR-LIFR DUE TO STORMS.
BREEZY FROM THE SOUTHEAST.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT
PECK LAKE UNITL 6 PM TODAY.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 4:56 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
556 AM MDT FRI JUN 17 2005
MTZ016>027-059>062-181200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
556 AM MDT FRI JUN 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
MONTANA LATER THIS AFTERNOON AND EVENING.
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH 6 PM.
FOR MORE DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 17, 4:48 AM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
548 AM MDT FRI JUN 17 2005
MTZ016>027-059>062-172200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...SCOBEY...PLENTYWOOD...MEDICINE LAKE...
WOLF POINT...POPLAR...WINNETT...JORDAN...CIRCLE...SIDNEY...
FAIRVIEW...GLENDIVE...RICHEY...TERRY...WIBAUX...WHITEWATER...
ZORTMAN...OPHEIM...CULBERTSON
548 AM MDT FRI JUN 17 2005
...SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING...
SOUTHWESTERLY FLOW ALOFT AND A SURFACE COLD FRONT WILL BRING A
THREAT FOR SEVERE WEATHER TO THE AREA ONCE AGAIN LATER THIS
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND WILL BE THE
MAIN THREATS...ALTHOUGH ISOLATED TORNADOES REMAIN A POSSIBILITY.
Local storm report, Jun 17, 7:52 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
852 AM MDT FRI JUN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 30 E JORDAN 47.32N 106.27W
06/17/2005 60 MPH GARFIELD MT TRAINED SPOTTER
0330 AM TSTM WND GST POPLAR 48.11N 105.20W
06/17/2005 60 MPH ROOSEVELT MT TRAINED SPOTTER
&&
BBLightning, Sheridan
- When
- June 17, 8:00 AM MST
- Where
- Sheridan County, Reserve
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Lightning caused a fire at the Reserve oil station along Highway 13. The oil station was struck by lightning, and a cow directly across the highway was also struck and instantly killed. The lightning ignited the vent pipes at the top of two 400 barrel oil tanks.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, June 17, 2005$25,000 · 1 in hail · 18 events
- Damaging Winds and High Wind in Texas, June 17, 2005$42,000 · 50 kt wind · 6 events
- Lightning Strike in Louisiana, June 17, 2005$30,000 · 1 event
- Hail and Damaging Winds in Florida, June 17, 2005$10,000 · 57 kt wind · 4 events
- Lightning Strikes in Oregon, June 17, 20052 events
- Waterspouts in Gulf of Mexico, June 17, 20052 events
- Hail and Damaging Wind in Florida, June 17, 200552 kt wind · 2 events
- Waterspouts in Gulf of Mexico, June 17, 20052 events
- Damaging Winds in Utah, June 17, 200574 kt wind · 2 events
- Flash Flood in New York, June 17, 20051 event
- Flash Flood in New York, June 17, 20051 event
- Flash Flood in New York, June 17, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457993.